Hail, Otoe
- When
- April 17, 10:00 AM CST
- Where
- Otoe County, 0.87 mi NE of Nebraska City Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.680, -95.860
Pea to dime-size hail covered the ground in the Nebraska City area.
Scattered thunderstorms moved across eastern Nebraska and southwest Iowa during the morning of April 17th. The storms developed well north of a stationary front as low pressure aloft moved from the southern Rockies toward the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms moved across eastern Nebraska and southwest Iowa during the morning of April 17th. The storms developed well north of a stationary front as low pressure aloft moved from the southern Rockies toward the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 5:26 AM CST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 626 AM CDT WED APR 17 2013 .AVIATION... 12Z TAFS FOR KOMA...KLNK...KOFK. SHRA AND TSRA HAVE INCREASED OVER THE AREA SINCE 06Z...AND SOME MVFR CEILINGS DEVELOPED. THERE SHOULD CONTINUE TO BE A DECREASE IN CEILINGS THIS MORNING WITH SOME IFR CONDITIONS POSSIBLE INTO THE EARLY AFTERNOON. CEILINGS SHOULD BE MOSTLY IFR LATER THIS AFTERNOON AND INTO THE OVERNIGHT. NORTH WINDS ARE ALSO EXPECTED TO INCREASE TONIGHT AND A RAIN/SNOW MIX MAY OCUR AT KOFK. MILLER && .PREV DISCUSSION... /ISSUED 355 AM CDT WED APR 17 2013/ DISCUSSION... MAIN FORECAST CONCERN IS PRECIPITATION EVENT THAT IS BEGINNING IN THE EARLY MORNING HOURS. SUBJECTIVE 00Z UPPER AIR ANALYSIS INDICATES UPPER LOW CENTERED IN SOUTHWEST MT/EASTERN ID...WITH ONLY WEAK 500MB HEIGHT FALLS OF 30M IN NV AND HEIGHT RISES ELSEWHERE ACROSS THE WESTERN AND CENTRAL CONUS. 115KT UPPER-LEVEL JET STREAK EXTENDED FROM SOUTHERN CA INTO NORTHEAST SD...WITH 100KT JET BEHIND THE LOW ALONG THE NORTH PACIFIC COAST. 850MB/MID-LEVEL LOW WAS CENTERED IN THE 4 CORNERS REGION...WITH BOUNDARY EXTENDING FROM THERE ACROSS NORTHERN KS TO THE MO/IA BORDER. WARM SECTOR SOUTH OF THE FRONT WAS MOISTENING FROM THE TX BIG BEND TO NORTH CENTRAL OK TO NORTHEAST KS...WITH 850MB DEWPOINTS 8C OR GREATER IN THAT AREA AND 12C OR HIGHER IN MUCH OF THAT AREA. 700-500MB LAPSE RATES WERE STEEPENING ACROSS THE SOUTHERN TO CENTRAL PLAINS...WITH 20C TEMP DIFFERENCES AS FAR NORTH AS CENTRAL KS/SOUTHWEST MO. SURFACE LOW AT 08Z WAS CENTERED IN NORTHEAST NM...WITH NORTHEAST WINDS ACROSS MUCH OF THE CENTRAL PLAINS AS SURFACE WARM FRONT REMAINED WELL SOUTH...NEAR THE TX/OK BORDER INTO CENTRAL AR. MAIN FORECAST CONCERNS INCLUDE HOW MUCH PRECIPITATION WILL FALL...WHERE AND WHEN FROZEN PRECIPITATION MAY FALL...AND POTENTIAL FOR THUNDERSTORMS TODAY AND THIS EVENING. STORMS SHOULD OVERSPREAD MUCH OF THE CWA BEFORE 12Z...AND CONTINUE TO OVERSPREAD ALL BUT THE NORTHWESTERNMOST CWA THROUGH THE MORNING. WITH SKINNY PROFILE OF MUCAPE...AND WEAK SHEAR IN THE ELEVATED LAYER...SEVERE WEATHER IS NOT A THREAT THIS MORNING...THOUGH A FEW OF THE STRONGER PULSES COULD PRODUCE SMALL HAIL. RAIN IN THE EXTREME NORTHWEST CWA MAY MIX WITH SNOW THIS MORNING...BUT EXPECT NO ACCUMULATION AS TEMPERATURES HOLD ABOVE FREEZING. IN THE 850MB WARM SECTOR...EFFECTIVE SHEAR WILL INCREASE THROUGH THE AFTERNOON TO AROUND 25-35KT...AND MUCAPE SHOULD REACH 500-1000 J/KG IN THE WARM SECTOR /PER FORECAST SOUNDINGS NEAR KFNB/. STORMS WILL REMAIN WELL ELEVATED ABOVE ABOUT 900-850MB...BUT A FEW HAILERS ARE POSSIBLE IN THAT ENVIRONMENT THIS AFTERNOON INTO THE EVENING. PRECIPITATION IN THE NORTHWEST CWA SHOULD START TO MIX WITH SNOW AGAIN LATER IN THE EVENING...CHANGING TO ALL SNOW LATE TONIGHT AS THE RAIN/SNOW MIX LINE ADVANCES TO ROUGHLY SIOUX CITY TO YORK. ACCUMULATIONS OVERNIGHT MAY REACH 1-2 INCHES...BUT WITH WARM SURFACES...EXPECT SOME COMPACTION AND MELTING OF THE SNOW THAT FALLS. COLD AIR ADVECTION WILLL CONTINUE THROUGH THE DAY AS THE COLDER AIR SPILLS IN BEHIND THE EXITING UPPER LOW...CHANGING PRECIPITATION SLOWLY TO A RAIN/SNOW MIX BY THURSDAY EVENING ACROSS THE REST OF THE AREA. STILL THINK THAT DAYTIME APRIL INSOLATION WILL LIMIT ACCUMULATION POTENTIAL...EVEN IN THE COLDER NORTHWEST...AND MAY SEE JUST AN ADDITIONAL INCH OR SO OF ACCUMULATION THROUGH THE DAY. SYSTEM WILL EXIT THE AREA THROUGH THURSDAY NIGHT...WITH A FINAL DUSTING OF LIGHT SNOW LIKELY ACROSS THE AREA. CURRENT FORECAST IS FOR A STORM TOTAL OF 2-4 INCHES IN THE NORTHWEST CWA...AND LESS THAN AN INCH ELSEWHERE. SNOW WILL FALL OVER 48 HRS...LIKELY ACCUMULATING MAINLY IN THE OVERNIGHT/EARLY MORNING PERIODS TONIGHT AND THURSDAY NIGHT. WINDS WILL BE GUSTY...BUT WET NATURE OF SNOW SHOULD PREVENT MUCH IN THE WAY OF BLOWING/DRIFTING CONCERNS. GIVEN ALL THESE FACTORS...AS WELL AS LATER SECOND PERIOD ONSET OF ACCUMULATING SNOW...HAVE OPTED TO ISSUE NO HEADLINES FOR THE AREA AT THIS TIME. FOLLOWING THE UPPER LOW...WARM AIR ADVECTION RETURNS TO THE AREA BY FRIDAY MORNING...AND TEMPERATURES SHOULD RECOVER RATHER QUICKLY FOR THE WEEKEND. BEGINNING SATURDAY NIGHT...UNSETTLED WEATHER IS PROGGED TO BEGIN AGAIN...WITH A WEAK WAVE ON SATURDAY NIGHT/SUNDAY BRINGING PRECIP POTENTIAL...FOLLOWED BY A STRONGER WAVE AROUND MONDAY/MONDAY NIGHT THAT WILL ALSO DRAG COLDER AIR BACK INTO THE AREA. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 410 AM CDT WED APR 17 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-172315- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 410 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS WILL CONTINUE ACROSS MOST OF EASTERN NEBRASKA AND WESTERN IOWA TODAY. STORMS THIS MORNING ARE NOT EXPECTED TO BE SEVERE...THOUGH A FEW STORMS MAY CONTAIN SMALL HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WITH LARGE HAIL THE PRIMARY HAZARD. AS COLDER AIR REACHES NORTHEAST NEBRASKA...RAIN IS EXPECTED TO CHANGE TO A RAIN-SNOW MIX PERIODICALLY TODAY...THEN CHANGE TO SNOW LATER TONIGHT. AN INCH OR TWO OF SNOW ACCUMULATION IS POSSIBLE THROUGH TONIGHT...WEST OF A LINE FROM WAYNE TO COLUMBUS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL FOR PERIODS OF ACCUMULATING SNOW WILL CONTINUE IN NORTHEAST NEBRASKA THROUGH THURSDAY AND THURSDAY NIGHT...WITH SNOW POSSIBLY MIXING WITH RAIN AT TIMES ON THURSDAY. PRECIPITATION WILL CHANGE FROM RAIN TO SNOW ELSEWHERE ACROSS THE AREA BY THURSDAY EVENING. STORM TOTAL ACCUMULATIONS OF 2 TO 4 INCHES OF SNOW ARE POSSIBLE NORTHWEST OF A LINE FROM WAYNE TO COLUMBUS...WITH AN INCH OR LESS ELSEWHERE. GUSTY NORTHWEST WINDS ALSO ARE LIKELY ON THURSDAY...WITH GUSTS UP TO 25 TO 35 MPH POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
803 AM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 5 N CRETE 40.70N 96.96W
04/17/2013 M0.50 INCH SEWARD NE CO-OP OBSERVER
&&
J-E.KLISHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
842 AM CDT WED APR 17 2013
IAZ090-NEZ068-089>092-171415-
FREMONT IA-JOHNSON NE-GAGE NE-NEMAHA NE-OTOE NE-PAWNEE NE-
842 AM CDT WED APR 17 2013
...SPECIAL WEATHER STATEMENT...
AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF STERLING...OR 18 MILES EAST
OF BEATRICE...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PEAS AND HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TECUMSEH...STERLING...COOK...JOHNSON...TALMAGE...
DUNBAR...BROCK...BURR...JULIAN...CRAB ORCHARD AND LORTON VILLAGE.
LAT...LON 4037 9655 4079 9600 4078 9590 4058 9567
4058 9575 4059 9576 4058 9578 4056 9576
4053 9577 4021 9636
TIME...MOT...LOC 1340Z 229DEG 59KT 4034 9642
FOBERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 859 AM CDT WED APR 17 2013 IAZ069-079-080-090-NEZ067-068-171430- FREMONT IA-MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-CASS NE-OTOE NE- 859 AM CDT WED APR 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT...MILLS... SOUTHWESTERN POTTAWATTAMIE...WEST CENTRAL MONTGOMERY...EASTERN CASS AND NORTHEASTERN OTOE COUNTIES UNTIL 930 AM CDT... AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UNION...OR 31 MILES SOUTH OF OMAHA... MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENWOOD...MALVERN...PACIFIC JUNCTION...MURRAY...EMERSON...UNION... NEHAWKA...TABOR...SILVER CITY...THURMAN...HASTINGS AND HENDERSON. LAT...LON 4069 9591 4083 9608 4126 9555 4106 9531 TIME...MOT...LOC 1354Z 227DEG 50KT 4082 9592 FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
953 AM CDT WED APR 17 2013
IAZ090-NEZ068-090>092-171530-
FREMONT IA-JOHNSON NE-NEMAHA NE-OTOE NE-PAWNEE NE-
953 AM CDT WED APR 17 2013
...SPECIAL WEATHER STATEMENT...
AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS NEAR TECUMSEH...OR 24 MILES EAST OF
BEATRICE... MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PEAS AND HEAVY RAIN WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TECUMSEH...SIDNEY...HAMBURG...PERU...FARRAGUT...
RIVERTON...JOHNSON...TALMAGE...BROCK...ELK CREEK...LEWISTON...
STEINAUER...JULIAN AND LORTON VILLAGE.
LAT...LON 4029 9646 4087 9567 4066 9540 4058 9553
4059 9576 4058 9578 4052 9575 4052 9570
4056 9569 4056 9567 4056 9567 4052 9566
4051 9569 4049 9568 4012 9627
TIME...MOT...LOC 1450Z 228DEG 51KT 4029 9627
FOBERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1020 AM CDT WED APR 17 2013 IAZ079-090-NEZ067-068-171545- FREMONT IA-MILLS IA-CASS NE-OTOE NE- 1020 AM CDT WED APR 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT... SOUTHWESTERN MILLS...SOUTHEASTERN CASS AND EASTERN OTOE COUNTIES UNTIL 1045 AM CDT... AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TALMAGE...OR 36 MILES WEST OF TARKIO... MOVING NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEBRASKA CITY...UNION...TABOR...DUNBAR...THURMAN...RANDOLPH AND LORTON VILLAGE. LAT...LON 4052 9606 4062 9618 4106 9567 4087 9542 TIME...MOT...LOC 1517Z 225DEG 50KT 4062 9603 FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1051 AM CDT WED APR 17 2013
IAZ090-NEZ067-068-089>092-171645-
FREMONT IA-CASS NE-JOHNSON NE-GAGE NE-NEMAHA NE-OTOE NE-PAWNEE NE-
1051 AM CDT WED APR 17 2013
...SPECIAL WEATHER STATEMENT...
AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS OVER SOUTHEAST NEBRASKA NEAR
ODELL...WEST OF PAWNEE CITY AND NEAR NEBRASKA CITY MOVING NORTHEAST
AT 50 MPH.
HAIL UP TO THE SIZE OF PEAS OR DIMES WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...TECUMSEH...WYMORE...SIDNEY...HAMBURG...STERLING...
BLUE SPRINGS...ODELL...COOK...RIVERTON...JOHNSON...TALMAGE...UNION...
DUNBAR...THURMAN...FILLEY...BROCK...BARNESTON...ELK CREEK AND
BURCHARD.
LAT...LON 4002 9691 4093 9584 4088 9574 4071 9550
4058 9567 4058 9578 4052 9575 4000 9644
4000 9689
TIME...MOT...LOC 1545Z 224DEG 66KT 3999 9678
FOBERTThe Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
1 hail. Local standard time, as filed.
Pea to dime-size hail covered the ground in the Nebraska City area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435557.